Minnesota, 2022Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022
July 23 to 24, 2022 · NWS ARX · 26 events in 6 counties and zones
Two rounds of storms moved across southeast Minnesota on July 23rd. The first occurred in the afternoon and produced two tornadoes, wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $395,000
- Crop damage
- $905,000
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of storms moved across southeast Minnesota on July 23rd. The first occurred in the afternoon and produced two tornadoes, wind damage and large hail. A brief EF0 tornado occurred south of Fremont (Winona County) that produced mainly tree damage. Another EF0 tornado touched down just north of Houston (Houston County) and damaged a barn and trees along its path. The storms also produced high winds that damaged structures in Claremont (Dodge County), blew down trees in numerous locations, and produced 66 mph gusts in downtown Rochester (Olmsted County) and near Brownsdale (Mower County) and Sheldon (Houston County). The largest reported hail was quarter sized near Oronoco (Olmsted County). The second round of storms occurred in the late evening, producing dime sized hail near Spring Valley (Fillmore County) before moving into northeast Iowa. Houston County declared a state of emergency following the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 11:20 AM CST, 33 minutes earlier.
Area forecast discussion, Jul 23, 11:20 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1220 PM CDT Sat Jul 23 2022
.DISCUSSION...(Today through Friday)
Issued at 339 AM CDT Sat Jul 23 2022
Key Messages:
- Today: Heat & significant severe weather event becoming more likely
- Tuesday night/Wednesday: next chances for rain
- Next week: cooler, 70s to low 80s afternoon temps
* Today: Severe Storms
This potentially significant severe weather event has been the main
talking point in previous forecasts of the past couple of days. Now
that the event has come within range of the CAMs, confidence has
increased for severe storms to impact a majority of the local
region. However, exact timing and placement details will depend on
ongoing convection, the capping inversion, and how well the cold
pool develops to dominate storm progression.
Satellite water vapor imagery shows an upper-level trough beginning
to exit the northern Rockies. This wave is slated to progress
eastward today with an associated surface low pressure system. Ahead
of this system, plenty of warm and moist air surges into the region
as the warm front lifts northward and low-level jet increases
advecting in these conditions along with increasing moisture
transport ahead of the surface cold front.
There's no question that there will be plenty of instability. The
23.00z HREF guidance for ensemble minimum SBCAPE has much of the
forecast area exceeding 2000 J/kg by noon. By mid afternoon, some
locations push near 4000 J/kg. Mean CIN values by this time would be
around between 100 and 25 J/kg as the HREF suggests. There is some
question on the exact timing and when the capping inversion breaks.
For example, the ARW 23.00z run has an initial round of convection
reaching southeast Minnesota before noon, whereas the FV3 23.00z run
is not until closer to 5 PM with the other high resolution guidance
falling between those times. Forecast soundings having the capping
inversion centered around 850 mb still in excess of 125 J/kg by late
morning lowers confidence that convection would be initiating by
that time. There could be multiple rounds of storms. The potential
initial round of storms breaking the early afternoon cap ahead of
the main convective line, the convective line itself being cold pool
driven, and a final round with the passing of the surface cold
front. The main focus for timing of severe storms are from 1 PM to 8
PM with HREF probabilities being over 50% for convection to enter
the forecast area around that time. Later into the overnight hours
is when flooding becomes the main potential hazard.
However, what could throw a wrench into this forecast pertains to
the ongoing convection in north central South Dakota and south
central North Dakota. Radar imagery has shown these storms have
developing over that area in the last few hours which is not
currently being handled well by the meso models. If this continues
on its current trajectory, then the local area could see convection
earlier than forecast as early as 15z.
As for the primary threats, damaging wind, large hail, and repeated
rounds of heavy rainfall are all anticipated. Although all threats
are possible depending on storm development and structure. Plenty of
shear in the lowest km would also introduce the threat for
tornadoes. So cannot rule them out, especially if discrete
supercellular storms become surface based at convection onset or
within any favorably oriented bowing segments within a QLCS as
storms cluster together by early evening. Mid-level lapse rates
exceeding 9 C/km would support large hail development mainly with
initial discreet storms this afternoon. The wind threat increases
later in the day into the evening as cells form into a line becoming
cold pool driven and dominant. Overall, this has the potential to be
a significant event with possible 2" hail and wind gusts up to 75
mph.
Last but not least, the heavy rain threat. PWs pushing over 2" and
warm cloud depths increasing to near 4 km would support very
efficient rainfall production. This in combination with multiple
rounds of rain over the same location increases the risk for urban
and flash flooding. After the main line of severe storms pass, then
lingering flooding impacts could last into the overnight hours. HREF
guidance for QPF LPMM has a near east to west oriented narrow swath
of 2-4" of accumulation just north of I-90 on the western edge
sagging a touch southward on the eastern end just south of the I-
90/I-94 corridor. Again this is still dependent on location and the
axis of highest accumulated amounts will likely shift depending on
storm tracks and evolution.
In addition to the severe storms, heat indices around 100 across the
southern tier of counties of the forecast area has called for a heat
advisory for today. If precipitation moves over the region earlier
than expected, this would result in lower afternoon temperatures
therefore decreasing the risk for hazardous heat conditions.
* Next Week
Overall cooler conditions are expected with afternoon temperatures
topping out in the 70s to 80s. The next chance for precipitation
comes Tuesday night into Wednesday. While there are still plenty of
differences in ensemble and deterministic model guidance with
specific timing and exact placement, the general consensus has an
upper-level trough and associated surface cold front to sweep
through the Upper Mississippi River Region. It is still to early to
discern the potential for severe storms at this time, and will
continue with the blended model guidance.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 23 2022
Ongoing thunderstorms to the west will move into the area at the
beginning of the TAF period. When thunderstorms reach the
airports, expect deteriorated visibilities and lower ceilings.
Periods of MVFR conditions are expected with the storms. Winds
will also be gusty, particularly at KRST where gusts could be as
high as 50 kts. Showers and storms will linger into the late
evening at both sites before clearing out overnight. Ceilings
should remain lower overnight before skies become clearer tomorrow
morning. South/southeast winds will become more west/northwest and
less gusty overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030.
&&
DISCUSSION...Peters
AVIATION...Dahl
Hazardous weather outlook, Jul 23, 3:07 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jul 23 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A potentially significant severe weather event has become
increasingly likely for this afternoon and evening. Damaging
winds in excess of 70 mph, large hail near 2", and heavy rainfall
are the main threats. Cannot rule out the possibility for
isolated tornadoes. Repeated rounds of heavy rain would increase
the threat for localized flash and urban flooding. There are some
questions on where the highest impacts may occur and this could
still shift north or south.
Afternoon and early evening heat indices around 100 are expected
this afternoon but mainly for areas south of highway 18 across
portions of northeast Iowa and far southwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon and evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Special weather statement, Jul 23, 10:53 AM CST, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
1153 AM CDT Sat Jul 23 2022
MNZ079-086-087-094-231830-
Wabasha MN-Olmsted MN-Dodge MN-Mower MN-
1153 AM CDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of Olmsted, Mower,
western Wabasha and Dodge Counties through 130 PM CDT...
At 1153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prior Lake to Warsaw to near Easton. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
West Concord around 1240 PM CDT.
Mantorville around 1255 PM CDT.
Oronoco and Mazeppa around 110 PM CDT.
Austin around 120 PM CDT.
Lyle around 125 PM CDT.
Elgin and Rose Creek around 130 PM CDT.
Other locations impacted by these storms include South Troy, Potsdam,
Eden, Highway 57 And 570th Street, County Roads 6 And 15, Hidden
Meadows R V Park, Rock Dell, Brookside Campground, County Roads 5 And
6 and Mayville.
This includes Interstate 90 in Minnesota between mile markers 175 and
215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4444 9222 4412 9219
4350 9283 4352 9305
TIME...MOT...LOC 1653Z 276DEG 29KT 4472 9346 4423 9341 4371 9394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RieckEvent by event
17 thunderstorm wind, 4 hail, 2 tornado, 1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Dodge
- When
- July 23, 11:53 AM CST
- Where
- Dodge County, 0.69 mi S of Claremont
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.040, -93.000
Strong winds damaged a couple of structures in the Claremont area, including a roof blown off a shed. Several large trees were also blown down.
Thunderstorm Wind, Dodge
- When
- July 23, 12:05 PM CST
- Where
- Dodge County, Kasson
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 44.030, -92.750
Roofing material was blown off the movie theater in Kasson, allowing water to enter the building which damaged the ceiling and walls.
Hail, Olmsted
- When
- July 23, 12:11 PM CST
- Where
- Olmsted County, 4.86 mi N of Genoa
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.190, -92.630
Quarter sized hail fell west of Oronoco.
Hail, Olmsted
- When
- July 23, 12:15 PM CST
- Where
- Olmsted County, 0.5 mi W of Oronoco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.170, -92.540
Quarter sized hail was reported in Oronoco.
Hail, Olmsted
- When
- July 23, 12:16 PM CST
- Where
- Olmsted County, 1.47 mi SSW of Oronoco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.150, -92.540
Thunderstorm Wind, Olmsted
- When
- July 23, 12:33 PM CST
- Where
- Olmsted County, 1.47 mi SSW of Rochester
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $160,000
- Reported by
- Broadcast Media
- Coordinates
- 44.010, -92.480
Numerous trees were blown down across Rochester. Power poles were snapped, creating several power outages across the city that affected more than 3,500 customers. One tree fell on a church, causing roof damage that allowed water to leak into the building.
Thunderstorm Wind, Olmsted
- When
- July 23, 12:35 PM CST
- Where
- Olmsted County, 0.85 mi NE of Rochester
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -92.460
A 59 mph wind gust occurred on the northeast side of Rochester.
Thunderstorm Wind, Olmsted
- When
- July 23, 12:35 PM CST
- Where
- Olmsted County, 0.85 mi SW of Rochester
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.020, -92.480
The automated weather observing equipment on the Mayo helipad measured a 66 mph wind gust.
Thunderstorm Wind, Olmsted
- When
- July 23, 12:40 PM CST
- Where
- Olmsted County, 0.85 mi NE of Rochester
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -92.460
A 62 mph wind gust occurred on the northeast side of Rochester.
Thunderstorm Wind, Olmsted
- When
- July 23, 12:40 PM CST
- Where
- Olmsted County, 2.81 mi S of Rochester
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.990, -92.460
Several large tree branches and a sign were blown down south of Rochester.
Thunderstorm Wind, Mower
- When
- July 23, 12:44 PM CST
- Where
- Mower County, 2.59 mi ENE of Mayville
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.780, -92.870
An estimated 66 mph wind gust occurred north of Brownsdale.
Thunderstorm Wind, Mower
- When
- July 23, 12:46 PM CST
- Where
- Mower County, 0.85 mi SE of Mapleview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.670, -92.970
Trees were blown down on the west side of Austin.
Heavy Rain, Mower
- When
- July 23, 12:50 PM CST to 11:30 PM CST
- Where
- Mower County, 0.85 mi NE of Grand Meadow
- Reported by
- Mesonet
- Coordinates
- 43.710, -92.570
A mesonet station in Brownsdale measured 5.55 inches of rain.
Thunderstorm Wind, Winona
- When
- July 23, 1:29 PM CST
- Where
- Winona County, 1.47 mi NNE of Saratoga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.900, -92.060
Several large tree branches were blown down near Saratoga.
Thunderstorm Wind, Fillmore
- When
- July 23, 1:35 PM CST
- Where
- Fillmore County, 0.5 mi E of Lanesboro
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -91.970
Several trees were blown down in Lanesboro.
Flood, Mower
- When
- July 23, 1:40 PM CST to 3:45 PM CST
- Where
- Mower County, 0.28 mi N of Austin to 1.29 mi SSW of Ramsey
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 43.674, -92.930
Runoff from heavy rains caused street flooding to occur in Austin.
Tornado, Winona
- When
- July 23, 1:41 PM CST to 1:43 PM CST
- Where
- Winona County, 4.23 mi SSE of Fremont to 4.94 mi SSE of Fremont
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.861, -91.880
A brief EF0 tornado tracked across the southwest sections of Winona County south of Fremont. The damage was limited to trees.
Thunderstorm Wind, Winona
- When
- July 23, 1:46 PM CST
- Where
- Winona County, 2.11 mi ENE of Utica
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.980, -91.930
Trees were blown down west of Lewiston.
Thunderstorm Wind, Winona
- When
- July 23, 1:49 PM CST
- Where
- Winona County, 0.5 mi E of Lewiston
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.980, -91.870
Trees were blown down in Lewiston.
Thunderstorm Wind, Fillmore
- When
- July 23, 1:49 PM CST
- Where
- Fillmore County, 1.21 mi SE of Rushford
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.810, -91.750
Several trees were blown down in Rushford.
Thunderstorm Wind, Houston
- When
- July 23, 2:00 PM CST
- Where
- Houston County, 2.88 mi NE of Sheldon
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.710, -91.560
A 66 mph wind gust occurred north of Sheldon.
Tornado, Houston
- When
- July 23, 2:01 PM CST to 2:06 PM CST
- Where
- Houston County, 1.86 mi SSE of Money Creek to 3.15 mi ENE of Houston
- Rating
- EF0
- Path length
- 4.21 mi
- Path width
- 40 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.797, -91.602
An EF0 tornado moved through rural portions of Houston County north of the city of Houston. The tornado destroyed one barn, pushed another off its foundation, and damaged trees and some crops.
Thunderstorm Wind, Houston
- When
- July 23, 2:06 PM CST
- Where
- Houston County, Mound Prairie
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.780, -91.450
Trees were blown down in Mound Prairie.
Thunderstorm Wind, Winona
- When
- July 23, 2:09 PM CST
- Where
- Winona County, 1.47 mi NNE of Nodine
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.920, -91.440
Several large tree branches were blown down near Nodine.
Hail, Fillmore
- When
- July 23, 9:14 PM CST
- Where
- Fillmore County, 1.65 mi WNW of Spring Vly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.690, -92.430
Flash Flood, Mower
- When
- July 24, 1:00 AM CST to 2:30 AM CST
- Where
- Mower County, 2.19 mi SSE of Waltham to 2.31 mi ENE of Sargeant
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $905,000
- Reported by
- Law Enforcement
- Coordinates
- 43.789, -92.871
Radar estimates indicated 2 to 3 inches of rain fell across the eastern sections of Mower County. This resulted in some flash flooding that sent water over a road east of Grand Meadow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Minnesota, July 23, 2022$80,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046788, 1050029, 1045432, 1045433, 1049352, 1046790, 1046784, 1046786, 1046785, 1049312, 1046787, 1046791, 1049310, 1049330, 1049333, 1046957, 1049867, 1049012, 1049320, 1049334, 1049045, 1049879, 1049046, 1049332, 1049060, 1049092.